Alert archive / Kansas / Tornado Warnings in 2010

Tornado Warning 16, NWS Topeka, KS

June 16, 2010Lyon County, Kansas

NWS Topeka, KS issued this tornado warning at Jun 16, 2010, 5:09 PM CDT for Lyon County, Kansas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2010, 5:09 PM CDT (22:09 UTC)
Expired
Jun 16, 2010, 5:30 PM CDT
In force
21 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

County Lyon County, KS

The radar

The Topeka radar (KTWX), 70 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2010-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2010-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1389 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
764 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

693 
WFUS53 KTOP 162209
TORTOP
KSC111-162230-
/O.NEW.KTOP.TO.W.0016.100616T2209Z-100616T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
509 PM CDT WED JUN 16 2010

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL LYON COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 530 PM CDT

* AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS SEVERE
  STORM WAS LOCATED 5 MILES WEST OF NEOSHO RAPIDS...OR 5 MILES EAST
  OF EMPORIA...MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NEOSHO RAPIDS...
  HARTFORD...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 134 AND 143.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR SAFETY...GO TO A STORM SHELTER OR BASEMENT NOW! TORNADOES
MAY HAVE WINDS GREATER THAN 100 MPH. AVOID OVERPASSES AND WINDOWS...
AND USE BLANKETS OR PILLOWS TO PROTECT YOURSELF FROM FLYING DEBRIS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3833 9614 3837 9614 3845 9613 3848 9595
      3839 9594 3830 9595
TIME...MOT...LOC 2209Z 266DEG 21KT 3840 9606

$$

BARJENBRUCH
1 follow-up statement
785 
WWUS53 KTOP 162225
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
525 PM CDT WED JUN 16 2010

KSC111-162234-
/O.EXP.KTOP.TO.W.0016.000000T0000Z-100616T2230Z/
LYON-
525 PM CDT WED JUN 16 2010

...THE TORNADO WARNING FOR EAST CENTRAL LYON COUNTY WILL EXPIRE AT
530 PM CDT...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 134 AND 143.

AT 524 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
STRONG ROTATION HAD WEAKENED AND NO LONGER APPEARED CAPABLE OF 
PRODUCING TORNADOES...THUS THE TORNADO WARNING HAS BEEN ALLOWED TO 
EXPIRE.

A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR PORTIONS OF LYON 
COUNTY FOR DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL UP TO QUARTER 
SIZE.

LAT...LON 3833 9614 3837 9614 3845 9613 3848 9595
      3839 9594 3830 9595
TIME...MOT...LOC 2224Z 266DEG 21KT 3841 9595

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 16, 4:33 PM CDT, 36 minutes earlier.

Area forecast discussion, Jun 16, 4:33 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
433 PM CDT WED JUN 16 2010

.DISCUSSION...

WATER VAPOR LOOP SHOWS WEAK MID LEVEL SHORTWAVE TROUGH CONTINUING
TO PROPAGATE NORTHEAST ACROSS KS THIS AFTERNOON. EXCELLENT MOISTURE
TRANSPORT AT 850 MB AS WELL AS GOOD 700 MB THETA-E ADVECTION
OCCURRING OUT AHEAD OF THIS SYSTEM AND HELPING TO FUEL SCATTERED
THUNDERSTORMS IN NORTHEAST AND EC KS. REDEVELOPMENT OF
THUNDERSTORMS TO NORTH OF OUTFLOW BOUNDARY FROM INITIAL
THUNDERSTORMS CREATED SOME TRAINING THAT WILL CONTINUE INTO THE
EVENING HOURS. SUBSIDENCE BEHIND WAVE SHOULD DRY THINGS OUT LATER
TONIGHT AND MAY KEEP CONVECTION AT BAY ON THURSDAY.

MODELS THEN BRING A TRAILING FRONT FROM NORTHERN PLAINS SURFACE
LOW TO FAR NORTHERN KS ABOUT THURSDAY NIGHT. THIS WILL RESULT IN
A SMALL CHANCE FOR THUNDERSTORMS THAT AREA...WITH BEST LIFT WELL
NORTH. BOUNDARY THEN REMAINS NEAR KS/NEBRASKA BORDER FOR A
CONSIDERABLE PERIOD OF TIME. PATTERN IS FAVORABLE FOR THE
DEVELOPMENT OF SEVERAL MCS AS WEAK DISTURBANCES MOVE THROUGH IN
WNWLY FLOW ALOFT. WHILE THERE WILL OBVIOUSLY BE PERIODS OF DRY
WEATHER THROUGH EARLY NEXT WEEK...IT IS CHALLENGING TO PICK THESE
OUT. HAVE GONE WITH HIGHEST POPS ALONG KS/NEBRASKA BORDER WITH
BEST CHANCES OF MORE EXTENSIVE DRY WEATHER ACROSS THE EC KS
COUNTIES.

&&

AVIATION...

SCATTERED CONVECTION WILL CONTINUE NEAR MHK FOR THE NEXT FEW HOURS
WHILE TOP AND FOE MAY HOLD OFF UNTIL NEAR 20Z. SHORT TERM MODELS
SUGGEST SHORTWAVE WILL MOVE THROUGH THE AREAS BY 00Z THURSDAY AND
BRING AND END TO TSRA IN THE TERMINALS. HELD ONTO VCTS UNTIL 01Z
ATTM AND WILL NEED TO WATCH FUTURE DEVELOPMENT AS IT MAY REMAIN TO
THE NORTH OF TOP AND FOE. AFTER 02Z THURSDAY EXPECT VFR CONDITIONS
THROUGH THE END OF THE PERIOD.

53

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 16, 4:59 PM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
459 PM CDT WED JUN 16 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-172200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
459 PM CDT WED JUN 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

WIDESPREAD THUNDERSTORMS...SOME WITH VERY HEAVY RAIN...WILL
CONTINUE INTO THE EVENING HOURS ACROSS NORTHEAST AND EAST CENTRAL
KANSAS. THE VERY HEAVY RAIN FALLING ON SATURATED GROUND MAY CAUSE
FLASH FLOODING IN SOME LOCALIZED AREAS. ISOLATED STRONGER STORMS
COULD ALSO PRODUCE QUARTER SIZE HAIL AND 60 TO 70 MPH WINDS. THERE
IS ALSO AN ISOLATED TORNADO THREAT.

THE COTTONWOOD AND NEOSHO RIVER IN LYON AND COFFEY COUNTIES
REMAIN ABOVE FLOOD STAGE. PLEASE REFER TO RIVER FLOOD STATEMENTS
FOR THE LATEST FORECAST INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WITH A FRONT IN THE AREA...THERE WILL BE PERIODIC CHANCES FOR
THUNDERSTORMS FROM THURSDAY THROUGH TUESDAY. THE AREA WITH THE BEST
CHANCES IS EXPECTED TO BE ACROSS NORTH CENTRAL AND NORTHEAST KANSAS
NEAR THE NEBRASKA BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED ACROSS NORTHEAST AND EAST CENTRAL KANSAS
TONIGHT TO REPORT WIND SPEEDS AND RAINFALL TOTALS TO THE NATIONAL
WEATHER SERVICE IN TOPEKA.

In the hours before

Local storm report, Jun 16, 4:39 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
439 PM CDT WED JUN 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HEAVY RAIN       WILLARD                 39.09N 95.94W
06/16/2010  M2.25 INCH       SHAWNEE            KS   TRAINED SPOTTER

            MEASURED RAINFALL TOTAL FOR THE PAST HOUR.

&&

EPKL
Local storm report, Jun 16, 4:44 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
444 PM CDT WED JUN 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND GST     HARRIS                  38.32N 95.44W
06/16/2010  E60 MPH          ANDERSON           KS   EMERGENCY MNGR

            DIME SIZE HAIL WAS ALSO REPORTED IN HARRIS.

&&

JW
Local storm report, Jun 16, 4:52 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
452 PM CDT WED JUN 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     MELVERN                 38.51N 95.64W
06/16/2010  E60 MPH          OSAGE              KS   TRAINED SPOTTER

            TIME ESTIMATED BY SPOTTER AND CONFIRMED BY RADAR.

&&

EPKL
Local storm report, Jun 16, 5:02 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
502 PM CDT WED JUN 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TSTM WND GST     4 SSE EMPORIA           38.36N 96.15W
06/16/2010  E60 MPH          LYON               KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Jun 16, 5:03 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
503 PM CDT WED JUN 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HEAVY RAIN       3 ESE TOPEKA            39.03N 95.63W
06/16/2010  M2.38 INCH       SHAWNEE            KS   NWS EMPLOYEE

            RAINFALL TOTAL BETWEEN 4PM AND 5PM

&&

EPKL
Local storm report, Jun 16, 5:08 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
508 PM CDT WED JUN 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     FLASH FLOOD      LAWRENCE                38.97N 95.24W
06/16/2010                   DOUGLAS            KS   TRAINED SPOTTER

            SPOTTER REPORTS WATER 2-3 INCHES DEEP OVER 6TH STREET
            BETWEEN IOWA AND CONGESSIONAL STREETS.

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 12:34 PM CDTFlash Flood WarningTOPPottawatomie, Riley6 hr
Jun 16, 1:42 PM CDTFlash Flood WarningTOPPottawatomie4 hr
Jun 16, 1:48 PM CDTFlash Flood WarningTOPClay, Dickinson, Geary, Riley4 hr
Jun 16, 1:59 PM CDTSevere Thunderstorm WarningTOPGeary, Riley46 min
Jun 16, 3:15 PM CDTFlash Flood WarningTOPGeary, Wabaunsee4 hr
Jun 16, 3:47 PM CDTFlash Flood WarningTOPJackson, Shawnee5 hr
Jun 16, 4:12 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee48 min
Jun 16, 4:32 PM CDTSevere Thunderstorm WarningTOPDouglas, Osage, Shawnee43 min
Jun 16, 4:35 PM CDTFlash Flood WarningTOPDouglas, Jefferson3 hr
Jun 16, 4:38 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin37 min
Jun 16, 4:43 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson32 min
Jun 16, 4:57 PM CDTTornado WarningTOPLyon18 min
Jun 16, 5:12 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Jefferson33 min
Jun 16, 5:21 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage24 min
Jun 16, 5:27 PM CDTSevere Thunderstorm WarningTOPAnderson18 min
Jun 16, 5:45 PM CDTFlash Flood WarningTOPAnderson, Coffey, Franklin, Lyon, Osage3 hr
Jun 16, 6:16 PM CDTAreal Flood WarningTOPGeary, Pottawatomie, Riley6 hr

Nearby

Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.